MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Infiltration into Tissue (1931); Pain (1994); Discomfort (2330); Metal Related Pathology (4530)
Date of Event 11/08/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a medical indicated revision surgery on (b)(6) 2019.The revision surgery was performed due to failure of the implant, extreme pain and elevated ion levels.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup was not performed due to incorrect batch number, for the femoral head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other complaints were found for the head.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (pain and elevated ion levels.) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause could not be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6.It was reported that after a left bhr surgery, the patient started to experience pain and squeaking on the hip.It was determined that the patient had elevated cobalt and chromium blood levels and an mri demonstrated that the patient had large fluid collections on the hip as well as moderate distal insertional gluteus minimum tendinosis with mild peritendinous inflammation.To treat these adverse events, the patient underwent a revision surgery due to the wear of the resurfacing femoral head 42mm, in which it was replaced for a total hip arthroplasty system.Current health status of the patient is unknown.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Although the reported pain, elevated metal ions, fluid collections and 30 ml green, black-colored fluid may be consistent with metal debris.With the information provided the clinical root cause of the reported clinical reactions cannot be definitively concluded.It cannot be concluded the reported clinical reactions were associated with a mal performance of the implant.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Additional information: a2, a3, a4, b7, d4 (expiration date), d8, h4 corrected data: a1, b3, b5, b6, d4 (lot number), e1, g2, h6 (health effect - clinical code and medical device problem code).
 
Event or Problem Description
It was reported that after a left bhr surgery performed on (b)(6) 2011, the patient started to experience pain and squeaking on the hip.On (b)(6) 2019 it was determined that the patient had elevated cobalt and chromium blood levels and on (b)(6) 2018 an mri demonstrated that the patient had large fluid collections on the hip as well as moderate distal insertional gluteus minimus tendinosis with mild peritendinous inflammation.To treat these adverse events, the patient underwent a revision surgery on (b)(6) 2019 in which the system was replaced for a tha system but the acetlr cup hap 50mm w/ imptr remained.Current health status of the patient is unknown.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11617753
Report Number3005975929-2021-00176
Device Sequence Number11583123
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2013
Device Catalogue Number74120150
Device Lot Number088882
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 03/11/2021
Supplement Date Received by Manufacturer06/09/2021
07/17/2023
09/04/2023
Initial Report FDA Received Date04/06/2021
Supplement Report FDA Received Date06/10/2021
08/03/2023
09/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/01/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age58 YR
Patient SexFemale
Patient Weight72 KG